Whenever I watch the movie John Tucker Must Die I am always interested in the scene where the girls sabotage the character John Tucker by adding in crushed-up estrogen tablets into his muscle-inducing formula. Although I’ve seen this movie tons of times I can’t help but wonder if the effects that were portrayed on the screen, when John took the estrogen, actually display what would happen in real life. I didn’t start wondering this though until I started this class. In the past, I just accepted that what happens in this movie is what really happens in reality. But now I wonder whether or not that is what really happens when men take estrogen.
If you haven’t seen the movie, here’s just a quick summary. The character John Tucker is the most popular kid in high school. Every girl wants to be with him. He uses this to his advantage and dates multiple girls at once. Only none of his girlfriends know about his other girlfriends. That is until the new girl, Kate, lets them know that he is cheating on all three of them. She brings up the idea of getting back at him and they all want to get in on the plan.
One of the plans they hatch up is to put estrogen supplements into his muscle-inducing powder. After one of his girlfriends adds the estrogen to the mix, she tells him that he needs to double up his dose if he wants bigger muscles. Later on at one of his basketball games, he becomes emotional and tells the opposing players to stop being mean. He complains that his breasts are really sensitive, craves a lot of chocolate, and is worried if he has big thighs. When he falls down on the ground, his coach asks him if he can finish the game. He starts to cry and complains about how his coach doesn’t really care about him. Then, he runs crying out of the gym while the crowd is dying of laughter. Do estrogen supplements really affect men that much?
The hormone estrogen doesn’t just play a role in woman’s bodies. Men also produce the hormone too. However, when the estrogen level is too high, some men can have emotional and physical side effects. If a man took estrogen, he would grow breasts, gain weight in the thighs and hips, become increasingly depressed and agitated, have a decrease in libido, lose a lot of hair, and his testicles would decrease in size. The movie turned out to be relatively accurate. The only thing that seems to be off is the craving for chocolate. Estrogen does not seem to be the main cause of that. Maybe that’s just a girl thing.